Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 303, NWS Nashville, TN

August 1, 2012Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 1, 2012, 1:51 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 1:51 PM CDT (18:51 UTC)
Expired
Aug 1, 2012, 2:15 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 137 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS54 KOHX 011851
SVROHX
TNC049-133-137-011915-
/O.NEW.KOHX.SV.W.0303.120801T1851Z-120801T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
151 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  WESTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 215 PM CDT

* AT 150 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR BYRDSTOWN...MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3651 8490 3628 8501 3645 8531 3661 8518
TIME...MOT...LOC 1850Z 299DEG 17KT 3648 8516

$$

FORECASTER: 31
1 follow-up statement
269 
WWUS54 KOHX 011908
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT WED AUG 1 2012

TNC049-133-137-011915-
/O.CON.KOHX.SV.W.0303.000000T0000Z-120801T1915Z/
OVERTON TN-PICKETT TN-FENTRESS TN-
208 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FENTRESS...SOUTH CENTRAL PICKETT AND EAST CENTRAL OVERTON COUNTIES
UNTIL 215 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF BYRDSTOWN...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN FENTRESS COUNTY.

LAT...LON 3640 8521 3658 8510 3651 8490 3628 8501
TIME...MOT...LOC 1908Z 299DEG 17KT 3644 8507

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:12 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 1, 12:12 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1212 PM CDT WED AUG 1 2012

.UPDATE...FOR 18Z AVIATION DISCUSSION.
&&

.AVIATION...18Z AVIATION DISCUSSION.
AS A WEAK LOW LEVEL CONVERGENCE ZONE PERSISTS...ALONG WITH INFLUENCES
OF DIURNAL HEATING BECOMING MORE PRONOUNCED...SOME SCT CU FIELDS POSSIBLE
BNA/CKV THRU 02/02Z. DIURNAL DRIVEN OROGRAPHIC INFLUENCES SHOULD PROVIDE
ENOUGH LIFT FOR SCT CU CSV THRU 02/02Z ALSO. HOWEVER...IF ANY SHWRS/TSTMS
DEVELOP...WILL BE ISO AT BEST AND NOT ENOUGH COVERAGE POTENTIAL TO MENTION
AT TAF LOCATIONS. SOME MVFR FOG POSSIBLE AFTER 02/08Z BNA/CKV AND 02/06Z
CSV. DRY NWLY FLOW ALOFT/DIURNAL HEATING INFLUENCES NOT KICKING IN AFTER
02/18Z SHOULD RESULT IN SKC CONDITIONS THRU 02/18Z ALSO.
&&

.PREV DISCUSSION.../ISSUED 616 AM CDT WED AUG 1 2012/

UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S.

AVIATION...BNA/CKV/CSV...EXPECT SOME LIGHT FOG THIS MORNING, BUT
SHOULD BE GONE BY 13Z AS THE BOUNDARY BEGINS TO HEAT UP. ONLY 10
POP'S ARE IN THE FORECAST TODAY, SO WON'T MENTION TS IN THE TAF'S
AS PROBABILITIES ARE TOO LOW. LOOK FOR FOG TO DEVELOP AGAIN
OVERNIGHT.

PREV DISCUSSION.../ISSUED 405 AM CDT WED AUG 1 2012/

SHORT TERM...AN ISOLATED CLUSTER OF THUNDERSTORMS DEVELOPED OVER
DAVIDSON COUNTY EARLIER IN THE NIGHT AND THEN MOVED SOUTHEAST INTO
RUTHERFORD COUNTY AND DISSIPATED. NASHVILLE AIRPORT PICKED UP JUST
OVER AN INCH OF RAIN. INTERESTINGLY, IF THAT DOWNPOUR HAD COME A
FEW HOURS EARLIER, ON JULY 31ST, THE AIRPORT WOULD HAVE RECORDED
IT'S WETTEST JULY ON RECORD. HOWEVER, SINCE IT FELL ON AUGUST
FIRST, JULY'S RAIN AT THE AIRPORT WILL ENTER THE BOOKS AS THE 4TH
WETTEST (WHICH IS STILL PRETTY DOGGONE WET!) AS OF 330
AM...ANOTHER ISOLATED THUNDERSTORM WAS DEVELOPING JUST SOUTHWEST OF
WHITE HOUSE.

A LOW LEVEL CONVERGENCE ZONE IS EXPECTED TO DEVELOP TODAY FROM
SOUTHWEST KENTUCKY SOUTHEASTWARD TO NEAR BNA AND WILL SERVE AS A
POTENTIAL FOCUS FOR ISOLATED CONVECTION THROUGHOUT THE DAY. ANY
CONVECTION THAT FORMS WILL TRAIN GENERALLY SOUTHWARD. AS A RESULT,
PLAN TO BROAD BRUSH OUR ENTIRE AREA WITH THE POSSIBILITY FOR
ISOLATED THUNDER AND A 10% POP AREA-WIDE.

BECAUSE OF THE POSSIBILITY OF ISOLATED STORMS AND CLOUDS, HAVE
GONE CLOSER TO THE MAV MOS MAX TEMPS FOR TODAY. HOWEVER, BY
TOMORROW, AS ATMOSPHERE DRIES OUT AND 90+% SUNSHINE OCCURS, WILL
PROBABLY GO WITH A COMPROMISE BETWEEN THE MET AND MAV MOS VALUES,
AND GO WITH A MAX OF 97 OR 98 AT BNA.

STILL LOOKS LIKE AN UPPER LEVEL SHORTWAVE WILL LIKELY SET OFF AN
MCS SOMEWHERE OVER SOUTHEASTERN MISSOURI BY LATE THURSDAY NIGHT,
AND THEN PLOW EAST SOUTHEASTWARD ACROSS THE MID STATE DURING THE
DAY ON FRIDAY. TIMING OF THIS FEATURE IS A BIT SUSPECT AND EVEN
THOUGH GFS MAKES IT APPEAR THAT A LIKELY POP MIGHT BE WARRANTED
AREA-WIDE, WILL JUST OPT FOR A LIKELY POP OVER WESTERN ZONES FOR
NOW AND WAIT TO SEE IF NEXT SEVERAL RUNS ARE CONSISTENT BEFORE
POSSIBLY SPREADING HIGHER POPS FURTHER EAST ON FRIDAY.

ATMOSPHERE REMAINS QUITE MOIST ACROSS THE TENNESSEE VALLEY ON
SATURDAY AND WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST. A
COLD FRONT IS STILL EXPECTED TO PUSH INTO OUR REGION ON SUNDAY AND
ENHANCE OUR THUNDERSTORM CHANCE ONCE AGAIN, BEFORE PUSHING EAST
AND SOUTH OF THE MID STATE BY MONDAY.

WITH PW'S EXPECTED TO BE AROUND 2 INCHES FRIDAY THROUGH SUNDAY,
AND AT LEAST SEVERAL WAVES OF THUNDERSTORMS EXPECTED TO PASS
THROUGH, IT'S POSSIBLE SOME SPOTS COULD PICK UP QUITE A BIT OF
RAINFALL. TWO TO FOUR INCHES WOULDN'T BE OUT OF THE QUESTION IN
SOME LOCALIZED SPOTS. THIS COULD FEASIBLY PRODUCE SOME PONDING AND
LOCALIZED FLOOD PROBLEMS AGAIN AND WE'LL HAVE TO WATCH THINGS OVER
THE NEXT FEW DAYS AND SEE IF THIS SCENARIO REMAINS IN PLAY. IN
ADDITION TO THE HEAVY DOWNPOURS, EXPECT EACH WAVE OF THUNDERSTORMS
TO BE ACCOMPANIED BY SUFFICIENT DYNAMICS TO ALLOW FOR AT LEAST
ISOLATED SEVERE STORMS AND WET MICROBURSTS.

LONG TERM...AFTER FRONTAL PASSAGE SUNDAY NIGHT, EXPECT THINGS TO
DRY OUT FOR THE FIRST HALF OF NEXT WEEK. TEMPERATURES WILL REMAIN
SEASONABLY WARM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Aug 1, 5:07 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT WED AUG 1 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 1, 8:06 AM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
806 AM CDT WED AUG 1 2012

TNZ005>008-022>028-056>062-075-093>095-012115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
NASHVILLE...LEBANON...MOUNT JULIET...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI
806 AM CDT WED AUG 1 2012

...HOT WEATHER SAFETY WILL BE IMPORTANT TODAY AND THURSDAY...
...HEAT INDEX VALUES EXPECTED TO TOP OUT BETWEEN 100 AND 103 DEGREES...

MIDDLE TENNESSEE IS EXPECTED TO ENDURE ANOTHER BURST OF WARMING
TODAY AND THURSDAY...WITH AFTERNOON HEAT INDEX VALUES OVER THE
WESTERN HALF OF THE AREA EXPECTED TO PUSH TO BETWEEN 100 AND 103
DEGREES.

HOT WEATHER SAFETY WILL...ONCE AGAIN...BE VERY IMPORTANT. IF YOU
HAVE TO BE OUTSIDE DURING THE HOTTEST PART OF THE DAY...BE
SENSITIVE TO WHAT YOUR BODY IS TRYING TO TELL YOU. KNOW THE
SYMPTOMS OF HEAT STROKE AND HEAT EXHAUSTION. DRINK PLENTY OF NON-
ALCOHOLIC LIQUIDS AND TAKE FREQUENT BREAKS FROM WORK ACTIVITIES.
DO NOT LEAVE CHILDREN OR PETS IN A VEHICLE...WHERE TEMPERATURES
CAN QUICKLY RISE TO DEADLY LEVELS.

19
Special weather statement, Aug 1, 9:26 AM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
926 AM CDT WED AUG 1 2012

TNZ005>008-022>028-056>062-075-093>095-012115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
NASHVILLE...LEBANON...MOUNT JULIET...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI
926 AM CDT WED AUG 1 2012

...HOT WEATHER SAFETY WILL BE IMPORTANT TODAY AND THURSDAY...
...HEAT INDEX VALUES EXPECTED TO TOP OUT BETWEEN 100 AND 103 DEGREES...

MIDDLE TENNESSEE IS EXPECTED TO ENDURE ANOTHER BURST OF WARMING
TODAY AND THURSDAY...WITH AFTERNOON HEAT INDEX VALUES OVER THE
WESTERN HALF OF THE AREA EXPECTED TO PUSH TO BETWEEN 100 AND 103
DEGREES.

HOT WEATHER SAFETY WILL...ONCE AGAIN...BE VERY IMPORTANT. IF YOU
HAVE TO BE OUTSIDE DURING THE HOTTEST PART OF THE DAY...BE
SENSITIVE TO WHAT YOUR BODY IS TRYING TO TELL YOU. KNOW THE
SYMPTOMS OF HEAT STROKE AND HEAT EXHAUSTION. DRINK PLENTY OF NON-
ALCOHOLIC LIQUIDS AND TAKE FREQUENT BREAKS FROM WORK ACTIVITIES.
DO NOT LEAVE CHILDREN OR PETS IN A VEHICLE...WHERE TEMPERATURES
CAN QUICKLY RISE TO DEADLY LEVELS.

19
Special weather statement, Aug 1, 1:32 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CDT WED AUG 1 2012

TNZ010-011-033-034-011930-
CLAY-FENTRESS-OVERTON-PICKETT-
132 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...OVERTON AND
PICKETT COUNTIES...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS MAINLY EAST OF CELINA...MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40
TO 50 MPH...BRIEF HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.

LAT...LON 3662 8506 3631 8482 3615 8518 3661 8553

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:54 AM CDTSpecial Weather StatementOHXDavidson36 min
Aug 1, 1:32 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett58 min
Aug 1, 2:18 PM CDTSpecial Weather StatementOHXFentress27 min
Aug 1, 2:55 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett50 min
Aug 1, 3:20 PM CDTSpecial Weather StatementOHXSumner40 min
Aug 1, 3:28 PM CDTSpecial Weather StatementOHXCumberland32 min
Aug 1, 3:35 PM CDTSpecial Weather StatementOHXOverton40 min
Aug 1, 3:35 PM CDTSevere Thunderstorm WarningOHXCumberland25 min
Aug 1, 3:42 PM CDTSpecial Weather StatementOHXJackson48 min
Aug 1, 3:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam32 min
Aug 1, 3:58 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale29 min
Aug 1, 4:02 PM CDTSpecial Weather StatementOHXCumberland28 min
Aug 1, 4:12 PM CDTSpecial Weather StatementOHXMontgomery48 min
Aug 1, 4:24 PM CDTSpecial Weather StatementOHXOverton36 min
Aug 1, 4:35 PM CDTSevere Thunderstorm WarningOHXWayne40 min
Aug 1, 4:36 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart54 min
Aug 1, 5:03 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Aug 1, 5:22 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart53 min
Aug 1, 5:25 PM CDTSpecial Weather StatementOHXDavidson50 min
Aug 1, 5:29 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson46 min
Aug 1, 5:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence30 min
Aug 1, 6:06 PM CDTSpecial Weather StatementOHXCheatham39 min
Aug 1, 6:08 PM CDTSpecial Weather StatementOHXCoffee, Grundy52 min
Aug 1, 6:09 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson36 min
Aug 1, 6:12 PM CDTSpecial Weather StatementOHXMaury48 min
Aug 1, 6:15 PM CDTSpecial Weather StatementOHXGiles45 min
Aug 1, 6:19 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury26 min
Aug 1, 6:31 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy44 min
Aug 1, 6:34 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson41 min
Aug 1, 6:41 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman34 min
Aug 1, 6:43 PM CDTSevere Thunderstorm WarningOHXHickman, Maury12 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.